Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 186, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 28, 1997, 4:54 PM CDT for Clarke County, Washington County, Alabama. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1997, 4:54 PM CDT (21:54 UTC)
- Expired
- May 28, 1997, 6:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Clarke County, AL, Washington County, AL
The radar
The Mobile radar (KMOB), 98 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:30 PM CDT | Thunderstorm Wind 50 | Mc Intosh, AL | Several large limbs were blown down in the McIntosh community. |
| May 28, 5:40 PM CDT | Thunderstorm Wind 50 | Jackson, AL | Several trees and power lines were blown down in the Jackson community. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 9.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1393 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
650 WUUS1 KMOB 282153 RRA SVRMOB ALC025-129-282300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 454 PM CDT WED MAY 28 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST ALABAMA ...CLARKE COUNTY...WASHINGTON COUNTY AT 450 PM...NWS DOPPLER WEATHER RADAR INDICATED TWO SEVERE THUNDERSTORMS. THE FIRST STORM WAS LOCATED OVER EXTREME SOUTHERN CLARKE COUNTY AND WAS MOVING EAST AT 20 MPH. A CLUSTER OF SEVERE THUNDERSTORMS WAS LOCATED OVER THE NORTHEAST HALF OF WASHINGTON COUNTY. THESE STORMS WERE MOVING NORTHEAST AT 10 MPH AND WILL AFFECT MILLRY...YARBO...CHATOM AND WAGARVILLE THROUGH 6 PM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:43 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 28, 2:43 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE ALABAMA 243 PM CDT WED MAY 28 1997 FA UNDERGOING SQUEEZE PLAY WITH SNAKING FNT TO W AND E WITH RDG BLDG ACRS CTRL PLAINS AND ERN STATES. S OF FNT...ANOTHER ACTIVE LATE AFTN/EVE SHAPING UP AS LATEST MODIFIED SOUDINGS INDICATE LIS AOB -6 AND CAPES OVR 3K J/KG GIVEN TMAX AT 86/89. COUPLE THIS WITH FCST MID LVL S/W THERMAL TROF PASSING ACRS NRN GULF COAST AND AVBL MOISTURE...TSTMS GOOD BET SOME STG/SVR. 88D CONCURS AS STMS DVLPG ACRS SRN MS AND WL BEGIN AFFECTING CWA SHORTLY. ACRS ERN CWA...BACKDOOR CD FNT ALLOWING BETTER STABILITY TO FILTER IN SO SHUD KEEP A LID ON CNVTV ACTIVITY THERE FOR THE REMAINDER OF THE AFTN AND PSBLY EVE WITH BETTER INSTABILTY IN WM SECTOR TO THE W. A COMPLICATING WEATHER PATTERN SHAPES UP IN SRN STREAM AS LOW/MID LVL LOW CUTS OFF OVR WRN GULF...OFF SE TX COAST AS MID NATION UPR LOW GRADUALLY PUSHES N INTO UPR MID WEST. THIS WL HANG FNTL BNDRY UP IN RGN AND PRBLM THIS PD IS HOW FAR S...FNT WL GET B4 STALLING AND WHAT BACKDOOR FNT DOES...WHICH POSES AN OBSTACLE TO UPSTREAM BNDRY. ANOTHER FEATURE TO BRING UP FOR CONSIDERATION IS SWIRL OVR CTRL GULF WHICH MAY BE THE LO THAT MODELS WANT TO CUT OFF OVR WRN GULF. AT THIS POINT...WL KEEP HIER POPS ACRS SE MS AND SW AL...TAPERING ACRS ERN CWA WHERE BETTER STABILITY EXISTS OVERNITE. CONT CHC POPS FOR THU AFTN WITH FNT PROVIDING FOCUS. LOLVL SRLY FLOW WL AID IN INSTABILITY AND WARMTH THRU PD. FOR OFFSHORE INTERESTS...RDG OF HIGH TO PRESSURE OVR ERN STATES...SHUD KEEP ONSHORE FETCH GOING THRU THU BLO SCA CRITERIA. SEAS AOB 3 FT XPCTD. MOB 70/86/68/85 5534 PNS 70/86/70/85 5534 DTS 71/85/68/85 3423 EVR 67/84/67/85 3423 10
In the hours before
Special weather statement, May 28, 11:05 AM CDT, 5 hours 49 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-290600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE ALABAMA 1105 AM CDT WED MAY 28 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM SOUTHEAST MISSISSIPPI TO SOUTHWEST ALABAMA INTO THE NORTHWEST FLORIDA PANHANDLE FOR THE AFTERNOON AND EVENING HOURS. ENOUGH BREAKS IN THE CLOUDS WILL ALLOW SUMMERTIME WARMTH IN THE MID TO UPPER 80S TO PRIME THE ATMOSPHERE FOR THUNDERSTORMS THIS AFTERNOON. THIS HEATING WILL MAKE FOR A VERY UNSTABLE ENVIRONMENT AND COUPLED WITH THE AVAILABLE MOISTURE IN PLACE AND PASSAGE OF UPPER ATMOSPHERIC DISTURBANCES...SOME STORMS COULD BE SEVERE WITH THE MAIN THREAT...HAIL AND HIGH WINDS. AHEAD OF A COLD FRONT...A LINE OF STORMS IS FORECAST TO DEVELOP AND MOVE ACROSS PORTIONS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA BY LATE AFTERNOON INTO EARLY EVENING. FURTHER TO THE EAST...HIGH PRESSURE WILL NOSE INTO AN AREA FROM SOUTHEAST OF I-65 FROM LUVERNE TO ANDALUSIA. THUS A BIT MORE STABILITY HERE WILL KEEP STORMS HIT AND MISS. THE SEVERE STORMS FORECAST CENTER IS MONITORING DEVELOPING STORMS FROM THE SOUTHEAST TEXAS COAST INTO LOUISIANA. STAY TUNED FOR THE LATEST WEATHER UPDATES ON SEVERE WEATHER BOXES AS THE DAY PROGRESSES. THUS...ACTIVATION OF NORTHERN GULF COAST STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THROUGH TONIGHT.
Special weather statement, May 28, 11:06 AM CDT, 5 hours 48 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-290600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE ALABAMA 1105 AM CDT WED MAY 28 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM SOUTHEAST MISSISSIPPI TO SOUTHWEST ALABAMA INTO THE NORTHWEST FLORIDA PANHANDLE FOR THE AFTERNOON AND EVENING HOURS. ENOUGH BREAKS IN THE CLOUDS WILL ALLOW SUMMERTIME WARMTH IN THE MID TO UPPER 80S TO PRIME THE ATMOSPHERE FOR THUNDERSTORMS THIS AFTERNOON. THIS HEATING WILL MAKE FOR A VERY UNSTABLE ENVIRONMENT AND COUPLED WITH THE AVAILABLE MOISTURE IN PLACE AND PASSAGE OF UPPER ATMOSPHERIC DISTURBANCES...SOME STORMS COULD BE SEVERE WITH THE MAIN THREAT...HAIL AND HIGH WINDS. AHEAD OF A COLD FRONT...A LINE OF STORMS IS FORECAST TO DEVELOP AND MOVE ACROSS PORTIONS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA BY LATE AFTERNOON INTO EARLY EVENING. FURTHER TO THE EAST...HIGH PRESSURE WILL NOSE INTO AN AREA FROM SOUTHEAST OF I-65 FROM LUVERNE TO ANDALUSIA. THUS A BIT MORE STABILITY HERE WILL KEEP STORMS HIT AND MISS. THE SEVERE STORMS FORECAST CENTER IS MONITORING DEVELOPING STORMS FROM THE SOUTHEAST TEXAS COAST INTO LOUISIANA. N STAY TUNED FOR THE LATEST WEATHER UPDATES ON SEVERE WEATHER BOXES AS THE DAY PROGRESSES. THUS...ACTIVATION OF NORTHERN GULF COAST STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THROUGH TONIGHT.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:15 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 75 min |
| May 27, 10:19 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 71 min |
| May 27, 10:52 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Monroe | 68 min |
| May 28, 1:17 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 58 min |
| May 28, 2:16 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 59 min |
| May 28, 2:28 AM CDT | Severe Thunderstorm Warning | MOB | Washington | 47 min |
| May 28, 2:42 AM CDT | Severe Thunderstorm Warning | MOB | Clarke | 63 min |
| May 28, 3:39 AM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 51 min |
| May 28, 3:31 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 59 min |
| May 28, 3:46 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 59 min |
| May 28, 3:52 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 68 min |
| May 28, 6:49 PM CDT | Flash Flood Warning | MOB | Choctaw, Clarke, Washington | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.